Post of the Week:Occupation and Finances in PD
Posted 17 November 2009 - 03:15 AM
A careful clinician usually considers these factors. A young patient who works as a sales executive or a preacher or an actor with even mild tremors may require immediate and even aggressive treatment so as not to jeopardize his or her career. On the other hand, an older gentleman who is retired may be able to wait a little longer even if his tremors are actually worse than the younger patient just described. If medications did not have side effects and had the same cost, this would be less of an issue. Unfortunately, this is not the case. While there are common side effects of all antiparkinsonian medications, there are also specific side effects under each class of drugs.
With regard to finances, unfortunately, not everyone earns the same income, or has the same prescription plan, or has the same amount of savings or investments to pay for their medications. Medications are the single greatest source of expense in Parkinson’s disease, and this expense quadruples once the patient starts experiencing motor fluctuations. Moreover, because we have a better options and a greater handle on how to use the various drugs available to us, our patients live longer lives, which means we may also need to pace our expenses. It is no longer inconceivable to think that Parkinson’s disease patients can now live their normal lifespan! Brand name drugs can be 5 to 10 times more expensive than their generic counterparts. Yet, most patients will tolerate generic and brand name drugs equally. Only a few patients will have extreme sensitivity and require brand names. By law, generic drugs need to contain the same active ingredients in the same concentration as they place on the label (although it should be noted that generics are often poorly manufactured and may have decreased absorption).
Posted 27 November 2009 - 02:39 AM
My boss and I are concerned the pressure/stress of the job (we are in health insurance) is causing me to progress more rapidly..DOES IT?
(I am already seeing trouble in the autonomous system, some loss of balance, occasional focus problems, fatigue and shuffling when tired.
We have excellent disability coverage, and if stress is causing me to progress faster, they have encouraged me to take it and DE-stress. I could play on the farm......and love it. THX!
Posted 28 November 2009 - 04:18 PM
I think you will feel less stressed and more confident if your PD medication is more optimized. If you have lots of "nervous energy" and feel jittery inside and also are experiencing "internal tremors" you might want to talk to your doctor about adding low dose benzodiazepines, in addition to optimizing your PD meds.
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users